Florida, 2012High Surf in Florida, June 17, 2012
June 17, 2012 · NWS MLB · 2 events in 1 county or zone
Breezy onshore winds occurred along the Volusia County coastline as a result of a tight pressure gradient between a ridge of high pressure over the southeastern United States and a trough of low pressure located over the local western Atlantic. These winds led to rough surf and long-period northeast swells along the Volusia County coastline.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy onshore winds occurred along the Volusia County coastline as a result of a tight pressure gradient between a ridge of high pressure over the southeastern United States and a trough of low pressure located over the local western Atlantic. These winds led to rough surf and long-period northeast swells along the Volusia County coastline. Two swimmers, an hour apart and at different beaches, were imperiled by the dangerous ocean conditions. An elderly man suffered a heart attack and died while being rescued from the surf by life guards. A young teenager died from an asthma attack while fighting the rough surf. Autopsies revealed the two males did not die from drowning, therefore the deaths were listed as indirectly related to the rough surf and strong rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 17, 8:15 AM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 8:15 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT SUN JUN 17 2012
.DISCUSSION...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES TODAY...
IT WILL BE ANOTHER MOSTLY DRY DAY ACROSS EAST CENTRAL FLORIDA AS
SUBSIDENT NORTH FLOW ALOFT CONTINUES WITH DRY LOW LEVEL NE FLOW. AS
WITH YESTERDAY...A FEW SHOWERS WILL MOVE ONTO THE COAST FROM THE
LOCAL ATLANTIC THIS MORNING WITH VERY ISOLATED SHOWERS OVER THE
INTERIOR IN THE LATE MORNING AND EARLY AFTERNOON BEFORE ACTIVITY
SHIFTS FURTHER SOUTH AND WEST BY THE EVENING. MAX TEMPS WILL REMAIN
A FEW DEGREES BELOW NORMAL NEAR THE COAST IN THE MID 80S...UPPER
80S/NR 90 INLAND.
HOWEVER...MODERATE (5-6 FT) LONG PERIOD (9-10 SEC) NE SWELLS WILL
CONTINUE TO IMPACT THE SURF ZONE. A LITTLE LESS ONSHORE FLOW MAY
MAKE THE SURF MORE INVITING TO BEACHGOERS. WE ARE ALSO APPROACHING
A NEW MOON. FOR THESE REASONS WILL ISSUE A RIP CURRENT STATEMENT
FOR HIGH RISK OF RIP CURRENTS.
&&
.AVIATION...PREVAILING VFR. OCCASIONAL CIGS AROUND FL030 ALONG
COASTAL TERMINALS WITH VERY ISOLATED ONSHORE MOVING SHOWERS.
&&
.MARINE...WITH HIGH PRESSURE CONTINUING TO NOSE DOWN THE EAST COAST
THE PRESSURE GRADIENT HAS WEAKENED OVER THE LOCAL WATERS...BRINGING
THE EAST-NORTHEAST FLOW DOWN TO 10-15KTS. HOWEVER...THE HIGHER SEAS
GENERATED BY THE NE FETCH OVER THE PAST FEW DAYS WILL CONTINUE WITH
SEAS 5-6 FEET OFFSHORE AND 4-5 FEET NEARSHORE THROUGH THIS EVENING.
SMALL CRAFT SHOULD EXERCISE CAUTION.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
MOSES/GLITTO
Hazardous weather outlook, Jun 17, 9:28 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1028 AM EDT SUN JUN 17 2012
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1028 AM EDT SUN JUN 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.RIP CURRENT IMPACT...
THE SURF WILL NOT BE AS ROUGH TODAY DUE TO SLIGHTLY WEAKER ONSHORE
WINDS. DESPITE A MORE INVITING SURF...LONG PERIOD OCEAN SWELLS AND
AN UPCOMING NEW MOON WILL PRODUCE A HIGH RIP CURRENT DANGER ALONG
AREA BEACHES. THE SURF ZONE WILL BE HAZARDOUS ALL DAY BUT THE
GREATEST RIP CURRENT RISK WILL OCCUR THROUGH EARLY AFTERNOON DUE
TO TIDAL EFFECTS.
WHEN THE RIP CURRENT RISK IS HIGH...THE SURF ZONE IS DANGEROUS FOR
ALL LEVELS OF SWIMMERS AND ENTERING THE WATER IS NOT ADVISED.
RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.
.WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION OFFSHORE FOR SEAS 5 TO 6 FEET.
HAZARDOUS CONDITIONS MAY EXIST NEAR INLETS. WINDS WILL BE 10 TO 15
KNOTS OUT OF THE EAST NORTHEAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A DRY ATMOSPHERE WILL PRODUCE MUCH BELOW NORMAL RAIN CHANCES
MONDAY AND TUESDAY.
DEEPER MOISTURE IS FORECAST TO RETURN NORTHWARD AND OVERSPREAD THE
FLORIDA PENINSULA FROM THE SOUTH BY LATE WEEK. THIS WILL PRODUCE
MORE TYPICAL COVERAGE OF STORMS AS EARLY AS WEDNESDAY AFTERNOON
ACROSS THE SOUTH AND ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA
LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
KELLY/GLITTO
High Surf, Volusia
- When
- June 17, 1:30 PM EST
- Where
- Volusia forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 66 year old man became unconscious and subsequently died of a heart attack while being rescued from rough surf and strong rip currents at Ormond Beach.
High Surf, Volusia
- When
- June 17, 2:45 PM EST
- Where
- Volusia forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 14 year old male was pulled out to sea by a rip current at New Smyrna Beach. He suffered an asthma attack and died while in the water. The rough surf and rip currents pulled him under water. His body was not recovered until the following morning.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, June 17 to 30, 2012$44 million · 2 in hail · 49 events
- Tornadoes and Flash Flooding in Minnesota, June 17 to 18, 2012$1.3 million · EF0 · 73 events
- Wildfire in California, June 17 to 20, 2012$400,000 · 1 event
- Tornadoes and Hail in South Dakota, June 17, 2012EF1 · 27 events
- Damaging Wind in Oklahoma, June 17, 2012$60,000 · 61 kt wind · 1 event
- Dust Devil in Indiana, June 17, 20122 injured · 1 event
- High Wind in Wyoming, June 17, 201252 kt wind · 7 events
- Tornado and Hail in Minnesota, June 17, 2012EF0 · 7 events
- Flooding and Hail in Ohio, June 17 to 18, 2012$8,000 · 50 kt wind · 5 events
- High Wind in Montana, June 17, 201256 kt wind · 4 events
- Waterspouts in Gulf of Mexico, June 17, 20124 events
- Hail in North Dakota, June 17, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380889, 380890.